Ritalin and the Rebound Effect - FamilyEducation

Expert Advice

Ritalin and the Rebound Effect

LD and ADD/ADHD Expert Advice from Eileen S. Marzola, Ed.D.

Q
My eight-year-old was diagnosed with ADHD two years ago. He's on Ritalin during school hours only. When the Ritalin is in effect, he's far more manageable in all respects. When he comes off the medication, he's a nightmare. Would he be better off not taking the medication? Academically, he has greatly improved since taking it.
A
When some kids come off of their Ritalin doses, they experience a "rebound" effect when their behavior deteriorates. If this is happening with your son, you need to go back to the prescribing physician and discuss it with him. There are other medications as well as ways of distributing the doses that might help to lessen this problem.
For more than 20 years, Eileen Marzola has worked with children and adults with learning disabilities and attention deficit disorders, and with their parents and teachers. She has been a regular education classroom teacher, a consultant teacher/resource teacher, an educational evaluator/diagnostician, and has also taught graduate students at the university level. Marzola is an adjunct assistant professor of education at Teachers College, Columbia University, and Hunter College of the City University of New York. She also maintains a private practice in the evaluation and teaching of children with learning disabilities and attention deficit disorders.

Please note: This "Expert Advice" area of FamilyEducation.com should be used for general information purposes only. Advice given here is not intended to provide a basis for action in particular circumstances without consideration by a competent professional. Before using this Expert Advice area, please review our General and Medical Disclaimers.